BMC Pediatrics (2021-01-01)

Severe dyspnea and uncontrolled seizures following meperfluthrin poisoning: a case report

  • Shengkun Zheng,
  • Shengxin Zhang,
  • Shaoxian Hong,
  • Qing Lou

DOI
https://doi.org/10.1186/s12887-021-02509-2
Journal volume & issue
Vol. 21, no. 1
pp. 1 – 6

Abstract

Read online

Abstract Background Meperfluthrin is a novel sanitary cyhalothrin insecticide invented in China and has increasingly been used to produce liquid mosquito repellents. Oral meperfluthrin poisoning in human has rarely been reported. Here, we reported a case of meperfluthrin poisoning by ingestion of a meperfluthrin-based liquid mosquito repellent in a 16-month-old infant. Case presentation A 16-month-old boy with a history of accident ingestion of meperfluthrin was admitted to our hospital’s emergency department. He exhibited severe dyspnea, and lung radiograph showed multiple patchy and cord-like high-density shadows bilaterally in a short time. He also suffered 35 min of seizures which were finally controlled by the intravenous infusion of propofol. He was diagnosed with meperfluthrin poisoning, status epilepticus and severe pneumonia. After treated with methylprednisolone, aerosolized beclomethasone dipropionate, anti-infection, and some critical supportive therapy, the patient was in good health and showed no symptoms during 12 months of follow-up. Conclusions Meperfluthrin poisoning is rare. Oral meperfluthrin poisoning shows neurotoxic effects and pulmonary toxicity. Controlling seizures rapidly and ensuring an adequate oxygen supply are critical to the successful treatment.

Keywords